Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 62, NWS Las Vegas, NV

August 2, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2017, 4:18 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 4:18 PM MST (23:18 UTC)
Expired
Aug 2, 2017, 7:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:34 PM MSTFLASH FLOOD9 Wnw Valentine, AZPUBLIC REPORTS VIA SOCIAL MEDIA WASHES FLOWED OVER ROUTE 66 LEAVING THICK MUD ON EASTBOUND LANE AT ANTARES ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS55 KVEF 022318
FFWVEF
AZC015-030215-
/O.NEW.KVEF.FF.W.0062.170802T2318Z-170803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
418 PM MST WED AUG 2 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 715 PM MST

* At 418 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Grand Canyon Ranch, Valentine, Grand Canyon Skywalk, Pierce Ferry
  And Antares Roads, South Cove, Meadview and Lake Mead National
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3531 11345 3533 11409 3603 11417 3603 11415
      3607 11413 3609 11411 3611 11412 3612 11410
      3616 11408 3616 11352

$$

JH
2 follow-up statements
316 
WGUS75 KVEF 030121
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
621 PM MST WED AUG 2 2017

AZC015-030215-
/O.CON.KVEF.FF.W.0062.000000T0000Z-170803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
621 PM MST WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 620 PM MST, Doppler radar indicated mainly light to moderate 
rainfall across the warned area. Flash flooding is still possible 
due to runoff from earlier heavy rain and the ongoing rain.

Some locations that will experience flooding include...
Grand Canyon Ranch, Valentine, Grand Canyon Skywalk, Pierce Ferry And
Antares Roads, South Cove, Meadview and Lake Mead National Recreation
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3531 11345 3533 11409 3603 11417 3603 11415
      3607 11413 3609 11411 3611 11412 3612 11410
      3616 11408 3616 11352

$$

JH
386 
WGUS75 KVEF 030206
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
706 PM MST WED AUG 2 2017

AZC015-030215-
/O.EXP.KVEF.FF.W.0062.000000T0000Z-170803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
706 PM MST WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
715 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3531 11345 3533 11409 3603 11417 3603 11415
      3607 11413 3609 11411 3611 11412 3612 11410
      3616 11408 3616 11352

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:35 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 1:35 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
135 PM PDT Wed Aug 2 2017

.SYNOPSIS...Scattered to numerous thunderstorms are expected across
the region the next few days. A few stronger storms will pose the
risk of flash flooding and strong winds. Thunderstorm coverage will
trend more isolated and shift eastward Friday into the weekend with
thunderstorm activity becoming more limited to the higher terrain
by Sunday. Temperatures will be near normal through the period.

&&

.SHORT TERM...Today through Friday Morning

Scattered thunderstorm activity is underway this afternoon across
mainly the higher terrain north and east of Las Vegas.
Meanwhile...widespread cloud cover has suppressed development thus
far across most of San Bernardino county.   Still anticipating a
significant uptick in convection propagating into the lower
elevations this evening, thanks in part to substancial daytime
heating and instability build up, a moderate mid level flow, and
broad divergence aloft promoting lift. High resolution guidance
suggests strong storms moving west out of Mohave county, merging
with activity propagating southwest out of Lincoln county and SW
Utah, then developing westward as a large complex across the SB/Inyo
county line region this late this evening.  The most favorable
timeframe for the Las Vegas metro to see storm activity with this
pattern will be in the 5 - 11pm time frame.  Flash Flooding will be
possible with the strongest storms but storm motion of 10-15 mph
will tend to limit precipitation amounts somewhat. Greatest Flash
Flood risk will likely be across the Death Valley region later this
evening.

Tonight, the complex which develops this evening will gradually push
west across Western San Bern and southern Inyo Counties while a vort
max moves across southern Mohave into eastern San Bern counties
overnight. This vort max may ignite some additional showers and
storms overnight, and I maintained slight/chance PoPs overnight
across the southern two thirds of the region with this feature in
mind.  This same feature will push abundant cloud cover into the
region Thursday which will complicate the thunderstorm outlook by
potentially reducing the daytime heating curve and instability build
up.   Current outlook suggests best potential for additional storms
tomorrow may come in the form of a complex moving southeast out of
Lincoln and Nye counties and pushing into northern Mohave county,
possibly Clark County during the late evening.

Bottom line...the next couple days will be active so be prepared for
strong winds, locally heavy rainfall, and dangerous lightning if
you encounter thunderstorm activity. And as is the nature of the
monsoon, a few locations will get missed entirely.

.LONG TERM.... Friday through Wednesday

It looks like the disturbance that moves around the southern
periphery of the Great Basin ridge over southern California during
the short term will be become less of a player on Friday as the
feature is progged to be along the central California coast. This
00z cycle of models is more bullish that the airmass across the
Mojave Desert and northwest Arizona will see less convection as mid-
level drying and warming associated with more westerly flow aloft
limits instability. GFS precipitable water values on Friday range
mostly between 0.75"-1.25", but by next Wednesday values range
mostly between 0.50-0.75". Models do insists there will be enough
moisture and instability each day associated with the Great Basin
convergence zone running from northern Inyo County northeast into
northern Lincoln County to support a slight chance of showers and
thunderstorms. Outside of thunderstorms no significant winds are
forecast while high temperatures will be at or slightly below
normal during the period.
&&

.FIRE WEATHER...Scattered to numerous thunderstorms expected the
next couple of days, with gradually drying commencing Friday. Over
the weekend, storm activity will begin favoring the higher terrain
of mainly southern Nevada and Northwest Arizona. Even drier
conditions are expected to push in next week, with only isolated
thunderstorms expected across the southern Great Basin and higher
elevations of Mohave county. Temperatures will be near normal
through the period.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days. However,
some road closures continue in the area. Bishop Creek Bypass and Big
Pine Creek Bypass continue to be utilized to minimize flows through
Bishop and Big Pine. Increasing moisture will bring increasing
thunderstorm chances, which could produce additional runoff that
could rapidly increase flows beginning on Wednesday. Remember, never
drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers could
experience areas of standing water.
&&

.AVIATION...For McCarran...Prevailing light, easterly flow around 8
knots or less this afternoon could change quickly this evening as
thunderstorm outflows will likely move through the valley at some
point. The best time period for this to occur will be between 01z-
05z but there is low confidence as to the direction and strength at
which these should occur. Consensus has a brief, southeast push
during that time frame which has been included in the current
package. Otherwise, SCT-BKN mid/high clouds are expected overnight
with south to southwest winds around 10 knots or less becoming light
and variable Thursday morning. These will again turn easterly late
morning with increasing chances for showers and storms tomorrow
afternoon/evening around the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...Diurnal wind pattern is expected through late this
afternoon before shower and storm development increases which could
push brief, erratic wind gusts and wind shifts through the terminals
this evening. Best timing for this activity will be 00z-06z. Have
included VCTS as all sites as confidence is low in storms directly
passing over any of the terminals at this time. Once storms die down
overnight, similar wind pattern is expected  into Thursday with
primarily light, diurnal winds through late Thursday afternoon when
coverage of showers and storms increases across the region.

&& &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Outler
LONG TERM...Pierce
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:30 PM MSTSevere Thunderstorm WarningVEFMohave75 min
Aug 1, 5:37 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 1, 5:45 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 1, 6:09 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Aug 2, 4:38 PM MSTSevere Thunderstorm WarningVEFMohave37 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.